High Blood Pressure Aftermath

High Blood Pressure Aftermath

Side effects to treating high blood pressure can be annoying, but they don't have to ruin your life if you take charge.

Lying awake nights worrying if terrorists or bird flu will get you? Consider, instead, a threat that's far closer to home, and one that you can control: high blood pressure.

One in three adults has high blood pressure, but only 61% are under treatment and roughly two-thirds do not have it under control, according to the American Heart Association (AHA) web site. According to the CDC, high blood pressure was listed as a primary or contributing cause of death for 326,000 Americans in 2006, yet the AHA says high blood pressure is easily detected and usually controllable.

Complications of blood pressure medications are one reason people never seek treatment (what if it makes me impotent?), abandon treatment (these swollen ankles look terrible), or cut back on their medication dosage (I'm tired of being tired).

WebMD talked with two cardiologists and a pharmacist about seven complications you should be aware of. Most importantly, they say that complications shouldn't be a reason to abandon treatment or cut back on prescribed dosages. Instead, talk to your doctor or pharmacist. "We have 200 medications for treating high blood pressure," says Thomas Giles, MD, who is professor of medicine at Louisiana State University School of Medicine in New Orleans. "We'll keep on it till we find what will give you the best result and be least intrusive in your life. It's no good to make people feel terrible, and we don't have to do that."

1. Fatigue and Dizziness

Dan Jones, MD, tells WebMD that when people begin taking blood pressure medication, the most common problem is fatigue. Jones is dean of the School of Medicine at the University of Mississippi in Jackson, and spokesman for the American Heart Association (AHA). "It's especially true for older patients. If blood pressure has been elevated for a while, when the medication is taken and the blood pressure begins to come down, for a period of time there's less circulation in some of the vessels, including those in the brain. It takes time for those constricted vessels to relax. There may be a perception that there's less blood flow, which can produce fatigue or dizziness. If it's mild, it can be worked through simply by staying with the medication."

A patient who feels fatigued when on the medication may decide instead of taking it daily to take it every few days or so. "When they go off it, the blood pressure rises and they feel better," says Jones. "If they continue this cycle, they never get past the fatigue, which typically will go away after two to six weeks of therapy."

2. Cough

ACE inhibitors are a class of medication that can cause a persistent cough in 10% to 15% of patients. "Don't continue the medication," says Giles. "I tell patients that if they get a cough, let me know." If the ACE inhibitor is stopped, it will need to be replaced with some other drug. Examples of ACE inhibitors include Accupril, Altace, Capoten, Lotensin, Monopril, Prinivil, Vasotec, and Zestril.

3. Frequent Urination

No one wants to become famous for frequent bathroom breaks. Using diuretics successfully is a matter of timing. Try to take them in the beginning of your day. "I tell patients not to take the diuretic and drink a lot of water before they go to bed," says Giles, who is president of the American Society of Hypertension. "And don't take your pill before a one-hour taxi ride to my office. Wait till you get here to take it." One of the most common diuretics used for high blood pressure is hydrochlorothiazide. It may be in its own pill on in combined formulations such as Hyzaar or Maxide.

4. Fluid Retention

Virtually any medication for hypertension that isn't a diuretic can cause edema or fluid retention. Swelling of the ankles and legs can be more than a cosmetic problem. "Calcium channel blockers like amlodipine (also known as Norvasc) and nifedipine (also known as Procardia) are famous for causing swelling and pain in the legs," says Sarah Ray, PharmD, BCPS. These drugs can also worsen underlying heart failure or other heart problems or reveal an unknown heart condition. "We've seen patients discover a heart problem only after starting on a calcium channel blocker."

5. Sexual Dysfunction

Men may avoid getting treatment for high blood pressure because they fear it will cause erectile dysfunction (ED). Any medication that lowers blood pressure has the potential to cause impotence, says Ray, a pharmacist at Aurora Health Care in Milwaukee and spokeswoman for the American Pharmacists Association. "That scares people. It's a matter of trial and error. Men who experience ED should talk to their doctor because for most people there are other options. Some patients could be candidates for Viagra if their hypertension isn't accompanied by other heart problems."

Vascular (blood vessel) disease, not medication, may be the underlying cause of ED, says Jones. "One reason they have ED is they've had high blood pressure for a number of years. The ED tends to be intermittent. Patients might blame it on the medication and stop taking it when the real cause may be the vascular disease from high blood pressure and they're not taking their medication regularly."

6. Heart Arrhythmia

Diuretics, which are commonly prescribed to lower blood pressure, can reduce potassium levels in the body and cause heart arrhythmia, or abnormal heart rhythm. Other medications may slow your heart rate too much. By all means, consult your doctor. "Prescribing lower doses of the diuretic and using medications in combination can get the desired result and offset side effects," says Giles. "ACE inhibitors and angiotensin receptor blockers protect against potassium depletion, so if combined with a diuretic, you don't have to worry about it."

7. Allergic Reactions

A serious allergic reaction to blood pressure medications is rare but worth mentioning because it could be deadly. An allergy to ACE inhibitors or angiotensin receptor blockers can cause dangerous swelling of the face and of the throat that blocks airways, referred to as angioedema. "It's a generalized, sudden swelling, usually beginning around the lips and face, sometimes with shortness of breath and wheezing," says Jones. "It's life threatening. The patient needs to get to the emergency room."

Don't Quit Medication Abruptly

The three experts told WebMD that quitting any medication abruptly could be dangerous. "If a beta- or alpha-blocker is stopped abruptly, there's a withdrawal syndrome," says Ray. "It causes a high increase in blood pressure and heart rate, which could be serious if you have underlying heart problems. It puts you at risk for stroke and heart attack."

Treatment Adherence

High blood pressure is a chronic condition that requires lifelong treatment and monitoring. Untreated, it can lead to stroke, heart attack, heart failure, or kidney failure, making it a "silent killer," says the AHA.

Yet patient adherence with prescribed treatment is not very good, says Ray. "There's a certain percentage of patients who never fill the prescription, and a certain percentage who never get a refill."

Jones says the key to managing the disease and complications of treatment is a healthy conversation between the patient and health care provider. "I'm fairly aggressive in talking to patients about what the side effects may be and reassuring them that I can respond if they feel like they're having side effects. If it's something that will go away with time, we'll talk about it and make a decision together. If it's something that won't go away, like a cough, I pledge that I'll stop the medication and use something that won't bring that discomfort."

Page: [[$index + 1]]